Question of the Week # 7

 25 y/o woman with hx of endometriosis, has had 2 year history of migraines, however, they bother only once or twice a month. Only one of these attacks a month makes her really disabled. She has been started on propranolol 6 months ago and has been headache free for about three months. She says she recently started oral contraceptive pills 3 months ago and her headaches have been out of control. She is getting about 3 to 4 episodes of migraines per month now but no aura. Physical exam is normal. What is the most appropriate  next step in management ?

A) Discontinue Oral Contraceptive pills

B) Switch to OCPills with low dose estrogen.

C) Start prophylaxis with Topiramate

D) Switch to OC Pills with high dose Estrogen

E) Obtain MRI Brain with gadolinium

Copy Rights : USMLEGalaxy, LLC

7 Responses

  1. I would say B.

    • b

  2. Ans. B

    Oral contraceptive pills can worsen migraine but have also been shown to improve certain types of migraines such as Menstrual migraines. Hence, patients may report variable response in the intensity of migraines after starting OCPills.

    In our case above, OC pills are clearly responsible for worseing of her Migraine. However, they were started in hercase for a reason – she has Endometriosis and also, desires contraception! Hence, benefit vs. risk should always be weighed in making treatment decisions like this.
    Often, estrogen component of the OCP is responsible for worsening headaches. So, switching to low dose estrogens should be the first step and it often improves the situation.

    The question also tests the concept of risk factors for stroke. Migraines with aura is a known risk factor for stroke but migraines with out aura are benign. OC pills are an independant risk factor for stroke. Hence, OC pills should not be started in any patient with increased risk of stroke ( eg: severe hypertension, smoking, migraine with aura etc).

    Key Concept : Migraines in the above patient are with out aura. So, OC pills need not be discontinued. Reducing the dose of estrogen component should be the next step in management.

  3. B

  4. BBBBBBBBBBBBBBBBBB

  5. Thanks

  6. if the same question discribes migraine with aura then ocp should be discontinued and laproscopy for endometriosis can be done,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: